Medication-associated diethylene glycol mass poisoning: A review and discussion on the origin of contamination

@article{Schier2009MedicationassociatedDG,
  title={Medication-associated diethylene glycol mass poisoning: A review and discussion on the origin of contamination},
  author={J. Schier and C. Rubin and D. Miller and D. Barr and M. Mcgeehin},
  journal={Journal of Public Health Policy},
  year={2009},
  volume={30},
  pages={127-143}
}
Diethylene glycol (DEG), an extremely toxic chemical, has been implicated as the etiologic agent in at least 12 medication-associated mass poisonings over the last 70 years. Why DEG mass poisonings occur remains unclear. Most reports do not contain detailed reports of trace-back investigations into the etiology. The authors, therefore, conducted a systematic literature review on potential etiologies of these mass poisonings. The current available evidence suggests that substitution of DEG or… Expand
Diethylene Glycol in Health Products Sold Over-the-Counter and Imported from Asian Countries
TLDR
Based on current standards, these levels probably do not represent an acute public health threat and additional research focusing on why DEG is found in these products and on the minimum amount of DEG needed to result in toxicity is needed. Expand
Clinical, laboratory, diagnostic, and histopathologic features of diethylene glycol poisoning--Panama, 2006.
TLDR
Elevated cerebrospinal fluid protein concentrations without pleocytosis among diethylene glycol-exposed persons with acute kidney injury may be a predictor for progressive neurologic illness. Expand
Fatal poisoning among young children from diethylene glycol-contaminated acetaminophen - Nigeria, 2008-2009.
TLDR
Of the 57 children with DEG poisoning, 96% had exposure to the acetaminophen-based teething medication (My Pikin), and 54 died, of whom 54 died during August 2008-January 2009. Expand
Characterizing concentrations of diethylene glycol and suspected metabolites in human serum, urine, and cerebrospinal fluid samples from the Panama DEG mass poisoning
TLDR
The detection of HEAA and diglycolic acid in the CSF of cases suggests a possible association with signs and symptoms of DEG-associated neurotoxicity and adds to animal data suggesting a possible role for traditional antidotal therapies. Expand
Human health assessment for long-term oral ingestion of diethylene glycol.
TLDR
The disposition and toxicity of DEG were examined, and a health assessment was performed, resulting in a value of 0.3 mg DEG/kg bw being applied in the derivation of a reference dose for a non-cancer endpoint from chronic exposure. Expand
Antidotes for poisoning by alcohols that form toxic metabolites.
TLDR
Fomepizole has largely replaced ethanol as the toxic alcohol antidote in many countries, Nevertheless, ethanol remains an important alternative because access to fome pizole can be limited, the cost may appear excessive, or the physician may prefer ethanol due to experience. Expand
Haiti's food and drinking water: A review of toxicological health risks
TLDR
Current low-level exposures to aflatoxin and heavy metals highlight the risk that large-scale poisonings can occur in Haiti, and the lessons of these exposures are relevant to all developing countries where the capacity to discern and manage toxicological risks is absent or not yet effective. Expand
Neurotoxic effects of nephrotoxic compound diethylene glycol
TLDR
These studies show development of neurotoxicity in this DEG animal model and suggest that neurological symptoms are observed only when DGA accumulation and kidney injury also occur, compared to control and to treated animals without AKI. Expand
Long-term renal and neurologic outcomes among survivors of diethylene glycol poisoning.
TLDR
Renal function generally improved among non-dialysis-dependent patients between acute illness and the first evaluation with little variability thereafter, and neurologic findings of survivors tended to improve over time. Expand
Lessons learned from yet another episode of diethylene glycol poisoning: it happened before and it happened again.
  • J. Brent
  • Medicine
  • JAMA internal medicine
  • 2014
TLDR
Using biological samples from participants in the case-control study, investigators found that urinary DGA concentrations were significantly associated with being a case and were found in 100% of case samples despite being mostly collected days after exposure. Expand
...
1
2
3
...

References

SHOWING 1-10 OF 34 REFERENCES
Identification and quantification of diethylene glycol in pharmaceuticals implicated in poisoning epidemics: an historical laboratory perspective.
TLDR
The historical approach to identifying and quantifying DEG during each of these outbreaks is described, which includes the development of biomarkers of DEG exposure, which would be extremely useful in instances where pharmaceuticals are not clearly implicated. Expand
PATHOLOGIC EFFECTS OF ELIXIR OF SULFANILAMIDE (DIETHYLENE GLYCOL) POISONING: A CLINICAL AND EXPERIMENTAL CORRELATION: FINAL REPORT
TLDR
According to reports, at least seventy-six human beings in various localities died as a result of poisoning by Elixir of Sulfanilamide-Massengill during the months of September and October 1937. Expand
Quantitative determination of diethylene glycol contamination in pharmaceutical products.
TLDR
The method was used to analyze 3 pharmaceutical products possibly contaminated with diethylene glycol, of which one was suspected of causing intoxication and death in children, and was proposed for evaluation of pharmaceutical products containing glycols to prevent intoxication and for security level verification. Expand
Clinical parameters, postmortem analysis and estimation of lethal dose in victims of a massive intoxication with diethylene glycol.
TLDR
This work analyzes a massive intoxication that occurred in 1992 in Argentina as a result of the use of propolis syrup as a popular upper respiratory infection medicinal agent, which caused metabolic acidosis, anuria, renal failure and death in 15 out of the 29 studied victims. Expand
Fatal renal failure caused by diethylene glycol in paracetamol elixir: the Bangladesh epidemic
TLDR
In the 12 months after a government ban on the sale of paracetamol elixirs with diethylene glycol as a diluent were responsible for a large outbreak of fatal renal failure in Bangladesh. Expand
Contaminated heparin associated with adverse clinical events and activation of the contact system.
TLDR
An assay to assess the amidolytic activity of kallikrein can supplement analytic tests to protect the heparin supply chain by screening for OSCS and other highly sulfated polysaccharide contaminants of hepar in that can activate the contact system. Expand
Epidemic of pediatric deaths from acute renal failure caused by diethylene glycol poisoning. Acute Renal Failure Investigation Team.
TLDR
An epidemic of severe systemic toxicity and deaths from DEG-contaminated acetaminophen syrup occurred in Haiti, and good manufacturing practice regulations should be used by all pharmaceutical manufacturers to prevent such tragedies. Expand
Fatal encephalopathy and renal failure caused by diethylene glycol poisoning.
Diethylene glycol poisoning results in multiorgan dysfunction and requires a high index of suspicion for diagnosis. We report 11 patients of diethylene glycol poisoning, all of whom had renal failureExpand
Diethylene glycol poisoning in Gurgaon, India, 1998.
TLDR
Poisoning with diethylene glycol seems to be the cause of acute renal failure in 36 children aged 2 months to 6 years who were admitted to two hospitals in Delhi between 1 April and 9 June 1998. Expand
Medical toxicology and public health — Update on research and activities at the Centers for Disease Control and Prevention and the Agency for Toxic Substances and Disease Registry
TLDR
The objective of the study was to assess the risks and benefits associated with the population's subsistence diet and data analysis of biological samples at the CDC's NCEH laboratory and maternal questionnaires is ongoing. Expand
...
1
2
3
4
...